Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 98, NWS Binghamton, NY

July 14, 2004Bradford County, Pennsylvania

NWS Binghamton, NY issued this severe thunderstorm warning at Jul 14, 2004, 2:12 PM EDT for Bradford County, Pennsylvania. It was in force for 63 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 14, 2004, 2:12 PM EDT (18:12 UTC)
Expired
Jul 14, 2004, 3:15 PM EDT
In force
63 min
Issued by
NWS Binghamton, NY
Area
Counties, with a storm outline in the text

County Bradford County, PA

The radar

The Binghamton radar (KBGM), 62 km from the middle of the area, began a volume at 18:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 6.2 hours before the alert went out and 202 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 12:00Z on 2004-07-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 18 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 12:00Z on 2004-07-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 59 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
18 J/kg
Mixed-layer CIN
-199 J/kg
Mixed-layer LCL
1335 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
59 m²/s²
0-3 km storm-relative helicity
90 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KBGM 141812
SVRBGM
PAC015-141915-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BINGHAMTON NY
212 PM EDT WED JUL 14 2004

THE NATIONAL WEATHER SERVICE IN BINGHAMTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BRADFORD COUNTY IN NORTHEAST PENNSYLVANIA

* UNTIL 315 PM EDT

* AT 209 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM.  THIS STORM WAS LOCATED NEAR SYLVANIA...OR
  ABOUT 9 MILES WEST OF TROY...AND MOVING NORTHEAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  SYLVANIA AND TROY AT 220 PM EDT
  SPRINGFIELD AT 230 PM EDT
  WETONA AND GILLETT AT 235 PM EDT
  EAST SMITHFIELD AND RIDGEBURY AT 240 PM EDT
  ULSTER AT 250 PM EDT
  SAYRE AND ATHENS AT 255 PM EDT
  LITCHFIELD AT 305 PM EDT
  WINDHAM AT 315 PM EDT

THIS STORM HAS A HISTORY OF PRODUCING DAMAGING WINDS. PEOPLE OUTSIDE
SHOULD SEEK SHELTER IN A STURDY STRUCTURE.

LAT...LON 4192 7692 4199 7677 4200 7669 4199 7615
      4197 7615 4171 7689

$$

PADAVONA

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 14, 2:50 AM EDT, 11 hours 22 minutes earlier.

Area forecast discussion, Jul 14, 2:50 AM EDT, 11 hours 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BINGHAMTON NY
250 AM EDT WED JUL 14 2004

.SYNOPSIS...
BIG PICTURE...NRN HEMISPHERE 500 MB PATTERN HAS A BIT OF A COLD
SEASON LOOK TO IT...AS WELL AS A +PNA SKEW...WITH COLD CORE LOW OVER
HUDSON BAY AND A GENERAL TROUGHINESS OVER ERN NOAM.  MED-LONG RANGE
MODELS INICATING THIS PATTERN WILL PERSIST AT LEAST INTO EARLY NEXT
WEEK.

&&

.SHORT TERM (TODAY - FRI)...
TODAY-TONIGHT...CURRENTLY WATCHING MCS MOVING OUT OF MICHIGAN AND
INTO LONDON PLAIN.  SYSTEM IS ASSOCIATED WITH COMPACT 500 MB WAVE
ROTATING AROUND CLOSED LOW OVER UP OF MICHIGAN.  THIS WAVE WILL
CRASH INTO DWONSTREAM 500 MB RIDGE...AND SHOULD WEAKEN....BUT
PROBABLY NOT ENOUGH SO THAT THAT MCS DISINTEGRATES...BUT ENOUGH
WEAKEN SHOULD OCCUR THAT IT BECOMES A WEAK CLUSTER OF SHRA...WITH
SOME EMBEDDED TSRA.  BASED ON CURRENT MOVEMENT AND TRENDS...MOST
SIGNIFINGANT PART OF SYSTEM WILL PASS S OF CWA...AND PRECIP
ASSOCIATED WITH SYSTEM SHOULD  REACH WRN ZONES AROUND 09Z.  MODELS
SUGGESTING CLOSED LOW TIGHTENS UP AND ACTUALLY SHOWS SIGNS OF A
BRIEF NEG TILT OVER THE NEXT 18 HOURS.  MODELS ALSO INDICATING A
WEAK COUPLED JET STRUCTURE DEVELOPING OVER CWA BY THIS AFTERNOON.
SEEMS LIKE IT WOULD BE HARD NOT TO SEE NUMEROUS SHRA/TSRA DEVELOPING
DURING THE COURSE OF THE DAY INTO TONIGHT.  IF THIS WERE
NOVEMBER...THE DECISION TO THROW CAT POPS OUT THERE WOULD BE
EASY...BUT IN JULY ITS MORE ABOUT CONVECTION AND THUS COVERAGE...SO
WILL GO LKLY...AS THERE MAY ACTUALLY BE SOME AREAS THAT SEE NO
RAIN.  OTHER ISSUE IS OF COURSE HEAVY RAIN...CLOSED SYSTEMS IN JULY
ARE NOTORIOUS FOR PRODUCING HIGHLY LOCALIZED FLOODING...BUT IT WOULD
BE JUST THAT...LOCALIZED...AND TOO HARD TO PINPOINT TO ISSUE ANY
FLAGS.  WILL CONT THE LKLY TONIGHT...DON/T REALLY EXPECT ANY CHANGES
TO OCCUR...EXCEPT THAT LOSS OF HEATING MAY REDUCE COVERAGE...AND JET
STRUCTURE BECOMES LESS FAVORABLE...WITH WEAKENING UPPER LVL
DIVERGENCE.

THU-FRI...CLOSED LOW BEGINS TO SLOWLY LIFT EAST AND FILL DURING THIS
PERIOD.  MOST OF CWA WILL BE ON WEST SIDE OF TROUGH AXIS...BUT WAVES
WILL BE ROTATING AROUND SYTEM...SO WILL GO WITH CHC POPS...AND WILL
WAIT FOR LATER PERIODS TO FINE TUNE TIMING.

&&

.LONG TERM...
SLOW IMPRVMT THEN BEGINS AS DRIER AIR MVES IN ARND THE BASE OF THE
LOW AND THE LOW BEGINS TO MOVE OUT FRI NIGHT.  HOWEVER...LARGER
SCALE TROUGH PATTERN WILL EXIST THROUGH THE WEEKEND.

&&

.AVIATION...
ONE BROKEN LINE OF TSRA MOVING ACROSS SRN TIER/NE PA AND COULD
EFFECT KAVP NEXT HOUR OR SO.  MORE SIGNIFICANT WILL BE REMNANTS OF
MCS CURRENTLY OVER LAKE ERIE/SW ONT...WHICH SHOULD HIT
KELM/KITH/KSYR BETWEEN 09 AND 12Z.  IN GENERAL CIGS WILL IMPROVE
OVER THE NEXT FEW HOURS...THOUGH VISBYS COULD DROP IN BR.  VFR/MVFR
CIGS WILL CONTINUE THROUGH TODAY...WITH TEMP IFR CONDS IN SHRA/TSRA.

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
NY...NONE.
PA...NONE.

&&

CEMPA
Hazardous weather outlook, Jul 14, 3:53 AM EDT, 10 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BINGHAMTON NY
353 AM EDT WED JUL 14 2004

NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043-
044-047-048-072-141030-
BRADFORD PA-BROOME NY-CHEMUNG NY-CHENANGO NY-CORTLAND NY-DELAWARE NY-
LACKAWANNA PA-LUZERNE PA-MADISON NY-NORTHERN ONEIDA NY-
NORTHERN WAYNE PA-ONONDAGA NY-OTSEGO NY-PIKE PA-SCHUYLER NY-
SENECA NY-SOUTHERN CAYUGA NY-SOUTHERN ONEIDA NY-SOUTHERN WAYNE PA-
STEUBEN NY-SULLIVAN NY-SUSQUEHANNA PA-TIOGA NY-TOMPKINS NY-
WYOMING PA-YATES NY-
353 AM EDT WED JUL 14 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK AND NORTHEAST
PENNSYLVANIA.

.DAY ONE...TODAY...
AN UPPER LEVEL LOW PRESSURE SYSTEM WILL SLOWLY MOVE ACROSS THE LOWER
GREAT LAKES AND INTO UPSTATE NEW YORK TODAY AND TONIGHT.  THIS
SYSTEM WILL PRODUCE NUMEROUS SHOWERS AND THUNDERSTORMS IN CENTRAL
NEW YORK AND NORTHEAST PENNSYLVANIA.  ANY STORMS WILL BE SLOW MOVING
AND CAPABLE OF PRODUCING TORRENTIAL DOWNPOURS...WHILE AN ISOLATED
STORM OR TO COULD PRODUCE FLOODING TODAY AND TONIGHT.

.DAYS TWO THROUGH SEVEN...
NO HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER CALL TO ACTION STATEMENT...
FORMAL SKYWARN ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.
HOWEVER...RAINFALL SPOTTERS ARE ENCOURAGED TO CALL IN THEIR REPORTS
TO THE NATIONAL WEATHER SERVICE IN BINGHAMTON.

MJC

In the hours before

Special weather statement, Jul 14, 9:45 AM EDT, 4 hours 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
945 AM EDT WED JUL 14 2004

NYZ018-141445-
ONONDAGA NY-
945 AM EDT WED JUL 14 2004

...LINE OF THUNDERSTORMS WITH STRONG GUSTY WINDS AND HEAVY RAIN
MOVING INTO THE AREA...

AT 943 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF THUNDERSTORMS WITH STRONG GUSTY WINDS AND HEAVY RAIN ALONG
THE WESTERN BORDER OF ONONDAGA COUNTY...MOVING NORTHEAST AT 20 MPH.

STRONG THUNDERSTORMS WILL BE NEAR...
CAMILLUS AND BALDWINSVILLE AT 950 AM.
VILLAGE GREEN AND VESPER AT 955 AM.
TAUNTON AND LAKELAND AT 1000 AM.
WESTVALE AND SOLVAY AT 1005 AM.
SYRACUSE...TULLY AND BREWERTON AT 1010 AM.

WIND GUSTS TO 40 MPH AND RAINFALL AMOUNTS OF ONE TO TWO INCHES ARE
POSSIBLE WITH THESE STORMS.

BE PREPARED TO TAKE QUICK ACTION IF A WARNING IS ISSUED. STAY TUNED
TO NOAA WEATHER RADIO OR YOUR FAVORITE LOCAL MEDIA OUTLETS FOR
FURTHER DETAILS OR UPDATES FROM THE NATIONAL WEATHER SERVICE. YOU CAN
ALSO VISIT OUR WEBSITE AT WEATHER.GOV.

VAN AUSDALL
Special weather statement, Jul 14, 9:46 AM EDT, 4 hours 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
946 AM EDT WED JUL 14 2004

NYZ023>025-055-141445-
CHEMUNG NY-SCHUYLER NY-TIOGA NY-TOMPKINS NY-
946 AM EDT WED JUL 14 2004

...THUNDERSTORM WITH HEAVY RAIN AND GUSTY WINDS MOVING ACROSS THE
AREA...

AT 946 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
BAND OF THUNDERSTORMS WITH HEAVY RAINFALL...NEAR ELMIRA....OR ABOUT
OVER ERIN...MOVING NORTHEAST AT 30 MPH.

THE THUNDERSTORMS WILL BE NEAR...SWARTWOOD AND VAN ETTEN AT
955 AM...EAST STEAMBURG AT 1000 AM...NORTH SPENCER AND SPENCER AT
1005 AM...WEST DANBY AND WEST CANDOR AT 1010 AM...SOUTH DANBY AND
DANBY AT 1015 AM...WILLSEYVILLE AT 1020 AM.

WIND GUSTS OF 30 TO 40 MPH CAN BE EXPECTED WITH THESE STORMS.  LOCAL
HEAVY RAINFALL WILL PRODUCE PONDING OF WATER ON ROADS AND POOR
DRIVING VISIBILITIES.

BE PREPARED TO TAKE QUICK ACTION IF A WARNING IS ISSUED. STAY TUNED
TO NOAA WEATHER RADIO OR YOUR FAVORITE LOCAL MEDIA OUTLETS FOR
FURTHER DETAILS OR UPDATES FROM THE NATIONAL WEATHER SERVICE. YOU CAN
ALSO VISIT OUR WEBSITE AT WEATHER.GOV.

RAM
Special weather statement, Jul 14, 1:40 PM EDT, 32 minutes before
PAZ043-044-047-142300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
140 PM EDT WED JUL 14 2004

...THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE THUNDERSTORM
WATCH EFFECTIVE UNTIL 700 PM EDT WEDNESDAY EVENING FOR THE FOLLOWING
COUNTIES...

IN NORTHEAST PENNSYLVANIA THIS WATCH INCLUDES...
LACKAWANNA...LUZERNE AND WYOMING.

THUNDERSTORMS WILL MOVE ACROSS THE WATCH AREA THIS AFTERNOON AND
EARLY EVENING. DAMAGING WINDS...HEAVY RAIN...AND FREQUENT LIGHTNING
WILL BE THE MAIN THREATS FROM THESE STORMS.

A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR
THE DEVELOPMENT OF SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH
AREA.  A SEVERE THUNDERSTORM PRODUCES DAMAGING WINDS GREATER THAN
57 MPH AND/OR LARGE HAIL THREE-QUARTER INCH IN DIAMETER OR GREATER.
BE PREPARED TO TAKE SHELTER IF A WARNING IS ISSUED OR THREATENING
WEATHER APPROACHES.

STAY TUNED TO NOAA WEATHER RADIO OR YOUR FAVORITE LOCAL MEDIA
OUTLETS FOR FURTHER DETAILS OR UPDATES FROM THE NATIONAL WEATHER
SERVICE...OR VISIT OR INTERNET WEB SITE AT WEATHER.GOV.

VAN AUSDALL

The office that day

Everything else NWS Binghamton, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 14, 3:40 PM EDTSevere Thunderstorm WarningBGMSusquehanna65 min

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.